Thursday, July 16, 2009

Leukotriene inhibitors;can cause hallucinations and suicide

The Food and Drug Administration (FDA) completed a review of possible neuropsychiatric events of leukotriene inhibitors.. They analyzed post-market case reports and reviewed manufacturers' clinical trials. The FDA found a higher rate of suicide, hallucinations, agitation, aggression anxiety, irritability, insomnia, and tremor in leukotriene inhibitors compared to placebo. These effects were not found sooner because the clinical trials done by the manufacturers were not looking for them.

Leukotriene inhibitors are a relatively-safe medication that can help control the underlying allergy symptoms that lead to an asthma attack. Because the inhibit allergy symptoms, rhinorrhea (runny nose) would actually be decreased. Leukotriene inhibitors are metabolized by the liver and have little effect on the metabolism of other drugs, but should be used with caution in patients who have liver disease. They are not metabolized by the kidneys and will not cause acute renal failure. The most common side effect of leukotriene inhibitors is headache, but stomach upset can also occur. This is not significant enough to cause peptic ulcer disease.

The take-home point is that as nurses we need to evaluate our patients who are taking leukotriene inhibitors for neuropsychiatric side effects and report them to the patient's physician promptly. Many patients are depressed, but if that depression is caused by leukotriene inhibitors it can be life threatening, because the patient may become suicidal.

From: FDA Early Communication (2009). Early Communication About an Ongoing Safety Review of Montelukast (Singulair). Accessed June 17, 2009 from http://www.fda/gov .

1 comment:

1987 said...

According to, many medications especially neuroleptics/antidepressants actually cause more DANGEROUS effects such as increased risk for suicide, aside from other physical symptoms as nausea/vomiting. These 'side effects' are treated by other drugs that cause other symptoms that may present other symptoms that need pharmacological treatment. So who wins? The pharmacy.